Texas, 2009

Tornadoes and Hail in Texas, June 13, 2009

June 13, 2009 · NWS LUB · 20 events in 8 counties and zones

An active round of severe thunderstorm occurred over the west Texas South Plains during the afternoon and evening hours of the 13th. Several storms evolved into supercells, and produced very large hail, destructive winds, and weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$650,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An active round of severe thunderstorm occurred over the west Texas South Plains during the afternoon and evening hours of the 13th. Several storms evolved into supercells, and produced very large hail, destructive winds, and weak tornadoes.

Thunderstorms initiated around 14:00 CST over the central South Plains, and quickly became severe with large hail initially reported in Lubbock (Lubbock County). More intense and organized supercell storms formed over the Rolling Plains by the mid to late afternoon hours, however, and moved southeastward. One particularly organized and long-lived high precipitation supercell impacted the Aspermont vicinity of Stonewall County, where it produced a swath of damaging winds and at least one tornado. A 100 mph wind gust and a corresponding 32 millibar pressure drop was measured when the tornado struck the Texas Tech University West Texas Mesonet site northeast of Aspermont. Although no injuries were reportedly related to the tornado, severe gusts north of Aspermont overturned a tractor trailer truck injuring the driver.

Additional supercells impacted portions of Briscoe and Hale Counties, and very large wind-blown hail caused damages in both counties. Two tornadoes were observed by storm chasers in the Silverton and Quitaque vicinity of southern Briscoe County.

Total economic damages were estimated near $650,000 across the South Plains region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 13, 1:21 PM CST, 59 minutes earlier.

Area forecast discussion, Jun 13, 1:21 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
221 PM CDT SAT JUN 13 2009

.SHORT TERM...
STILL FOCUSED ON SEVERE STORM CHANCES THIS AFTERNOON AND EVENING.
WTM SOUNDING /PERSONAL COMMUNICATION/ AND LATEST SPC MESOANALYSIS
PAGE SHOW CIN HAS GREATLY WEAKENED AND THIS IS REFLECTED IN CU
BUBBLING UP TO THE EAST OF LUBBOCK. SURFACE FRONT CONTINUES TO PIVOT
AND SHIFT WESTWARD AROUND 10 KTS AND WAS LOCATED ROUGHLY FROM A
KRESS TO FLOYDADA TO LAKE ALAN HENRY LINE. GIVEN THE VERY STRONG
INSTABILITY IN PLACE /ESPECIALLY EAST OF THE BOUNDARY/ AND
CONVECTIVE TEMPERATURES BEING APPROACHED...STILL EXPECT
THUNDERSTORMS TO ERUPT LATER THIS AFTERNOON. ANY STORMS THAT DO
DEVELOP ARE EXPECTED TO QUICKLY BECOME SEVERE WITH VERY LARGE
HAIL...STRONG WINDS AND ISOLATED TORNADOES. THE BEST TORNADO THREAT
WILL LIKELY BE NEAR AND TO THE MOIST SIDE OF THE FRONT WHERE
INSTABILITY AND LOW-LEVEL SHEAR WILL BE MAXIMIZED AND LCLS AND LFCS
MINIMIZED. ACROSS THE WESTERN ZONES...LOW-LEVEL MOISTURE HAS BEGUN
TO MIX OUT...THOUGH DEWPOINTS IN THE 50S WERE STILL PERSISTING
THROUGH THE CENTRAL SOUTH PLAINS...AND WITH TEMPERATURES CLIMBING
THROUGH THE MID/UPPER 90S...COULD ALSO SEE HIGH-BASED STORMS DEVELOP
HERE.

STORMS COULD ORGANIZE INTO A COMPLEX AS THEY MOVE EASTWARD TONIGHT
INTO A STRENGTHENING SOUTHERLY LLJ. STILL...CAN NOT COMPLETELY RULE
OUT AN OVERNIGHT STORM ACROSS THE SOUTH PLAINS AS AN UPPER LEVEL
DISTURBANCE SLIDES BY TO THE NORTHWEST. STORM CHANCES WILL
REINVIGORATE SUNDAY AFTERNOON AS THE DRYLINE TIGHTENS AND ANOTHER
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. PROGGED
INSTABILITY AND SHEAR WILL AGAIN SUPPORT A SEVERE WEATHER THREAT.
LOWS TONIGHT WILL BE MILD...WITH ANOTHER TOASTY DAY EXPECT SUNDAY.

&&

.LONG TERM...
STILL APPEARS THAT SUNDAY AND MONDAY ARE POTENTIAL DRYLINE
CONVECTION DAYS WHILE TUESDAY AND BEYOND WILL FEEL THE EFFECTS OF
AN INCREASING UPPER LEVEL RIDGE. HOT TEMPERATURES THROUGHOUT THE
FCST PERIOD WITH HIGHS IN THE 90S TO 100-105 RANGE. SUNDAY NIGHT
CONVECTION APPEARS MORE LIKELY A LITTLE FURTHER EAST THAN CURRENT
FCST AND HAVE ADJUSTED GRIDS TO SHOW THIS. MONDAY POPS LOOK FINE
AND HAVE LEFT UNCHANGED AND HAVE DROPPED INHERITED SLIGHT CHC POPS
DOWN INTO UNMENTIONABLE RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  86  60  94  62 /  20  30  20  20  20
TULIA         64  90  66  94  64 /  30  30  30  20  20
PLAINVIEW     65  90  67  96  65 /  30  30  30  20  20
LEVELLAND     67  93  65  97  66 /  20  30  30  20  20
LUBBOCK       67  93  68  97  68 /  30  30  30  20  20
DENVER CITY   69  96  65  98  67 /  20  30  30  20  20
BROWNFIELD    69  95  68  98  67 /  20  30  30  20  20
CHILDRESS     70  93  70  97  70 /  50  30  30  20  20
SPUR          69  96  71  98  70 /  40  30  30  20  20
ASPERMONT     73 100  74 101  73 /  50  20  30  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/07
Hazardous weather outlook, Jun 13, 10:32 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT SAT JUN 13 2009

TXZ021>044-141645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1132 AM CDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
THE OUTLOOK AREA THIS AFTERNOON AND EVENING.

A WEAK FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS THE
EXTREME SOUTHERN TEXAS PANHANDLE...NORTHEAST SOUTH PLAINS AND
SOUTHERN ROLLING PLAINS THIS AFTERNOON. A DRYLINE WILL DEVELOP
SOUTH OF THIS BOUNDARY ACROSS THE CENTRAL SOUTH PLAINS THIS
AFTERNOON. AMPLE MOISTURE AND VERY WARM AFTERNOON TEMPERATURES
WILL RESULT IN A HIGHLY UNSTABLE AIRMASS ACROSS WEST TEXAS.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON NEAR
THE FRONTAL BOUNDARY WITH MORE ISOLATED STORMS EXPECTED ALONG THE
DRYLINE.

THUNDERSTORMS MAY BECOME MORE NUMEROUS THIS EVENING...WHEN THE
FRONT MAY BE DRIVEN SOUTHWEST DUE TO THUNDERSTORM OUTFLOW WINDS.
DUE TO A HIGHLY UNSTABLE AIRMASS AND INCREASING WIND SHEAR...SEVERE
THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON THROUGH THE EVENING
HOURS. THESE SEVERE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
THE SIZE OF BASEBALLS AND DAMAGING WIND GUSTS UP TO 80 MPH. A FEW
TORNADOES WILL ALSO BE POSSIBLE...PARTICULARLY ALONG AND NORTHEAST
OF THE FRONTAL BOUNDARY...OVER THE EXTREME SOUTHEAST
PANHANDLE...NORTHEAST SOUTH PLAINS AND ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER MUCH OF THE
REGION SUNDAY AFTERNOON AND EVENING...WITH MORE ISOLATED
THUNDERSTORM ACTIVITY POSSIBLE MONDAY AND TUESDAY. A FEW STORMS
DURING THIS PERIOD WILL LIKELY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

JW

The radar

The Lubbock radar (KLBB), 17 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Lubbock

When
June 13, 2:20 PM CST to 2:25 PM CST
Where
Lubbock County, 1.93 mi SSW of Doud to 1.21 mi SE of Doud
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.543, -101.940

The broadcast media and trained storm spotters reported penny to quarter size hail in west Lubbock.

Hail, Motley

When
June 13, 3:03 PM CST
Where
Motley County, Roaring Spgs
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.900, -100.850

The Matador Fire Department reported golfball size hail in Roaring Springs. No damage was reported.

Hail, Briscoe

When
June 13, 3:05 PM CST to 3:20 PM CST
Where
Briscoe County, Quitaque to 5 mi NNW of Quitaque
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.370, -101.050

Numerous reports of large hail were received from the Quitaque and Caprock Canyons State Park areas of Briscoe County shortly after 15:00 CST. Initial reports indicated that golfball size hail, and occasionally larger hail stones, combined with damaging thunderstorm winds to knock out many windows in Quitaque. Combined damages from wind and hail were estimated to approach $200,000. No injuries were reported.

Hail, Briscoe

When
June 13, 3:05 PM CST to 3:18 PM CST
Where
Briscoe County, Quitaque
Measured
4 in hail
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
34.370, -101.050

The public and local fire department officials reported that predominately golfball size hail was mixed with intermittent hail stones as large as softballs in Quitaque. The hail reportedly combined with damaging thunderstorm winds to knock out many windows in Quitaque. Combined damages from wind and hail were estimated to approach $200,000. No injuries were reported.

Thunderstorm Wind, Briscoe

When
June 13, 3:10 PM CST to 3:18 PM CST
Where
Briscoe County, Quitaque
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
34.370, -101.050

Numerous reports of wind-blown hail were received from the Quitaque vicinity. Thunderstorm wind gusts estimated near 60 mph blew golfball to softball size hail through many windows in the town. Combined damages from wind and hail were estimated to approach $200,000. No injuries were reported.

Hail, Briscoe

When
June 13, 3:20 PM CST
Where
Briscoe County, 5 mi NNW of Quitaque
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
34.437, -101.084

The broadcast media relayed reports of tennis ball size hail in Caprock Canyons State Park. No damage was reported.

Hail, King

When
June 13, 3:51 PM CST
Where
King County, 11 mi W of Guthrie
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.620, -100.521

A National Weather Service cooperative observer reported quarter size hail along U.S. Highway 82 west of Guthrie.

Thunderstorm Wind, King

When
June 13, 4:05 PM CST
Where
King County, 10 mi WSW of Guthrie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.565, -100.490

The Texas Tech University West Texas Mesonet site southwest of Guthrie recorded a thunderstorm wind gust of 58 mph. No damage was reported.

Hail, Swisher

When
June 13, 4:10 PM CST to 4:37 PM CST
Where
Swisher County, 6 mi W of Tulia to Vigo Park
Measured
1.75 in hail
Property damage
$50,000
Reported by
SHAVE Project
Coordinates
34.530, -101.875

Multiple reports of large hail were received from near Tulia to Vigo Park. Reports indicated that quarter to golfball size hail damaged several vehicles in Tulia between 16:10 CST and 16:25 CST. By 16:37 CST penny size hail was reported in Vigo Park.

Thunderstorm Wind, Kent

When
June 13, 4:50 PM CST to 5:15 PM CST
Where
Kent County, 0.86 mi NNE of Jayton to 1 mi SSE of Jayton
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
33.261, -100.573

The Texas Tech University West Texas Mesonet site near Jayton initially recorded a thunderstorm wind gust of 64 mph at 16:50 CST. By 17:15 CST, a 58 mph gust was additionally recorded by the same mesonet site. Local law enforcement officials reported that several utility lines and poles were blown down in the Jayton vicinity. Authorities reported that a number of residents were without power throughout much of the night.

Thunderstorm Wind, Stonewall

When
June 13, 5:20 PM CST to 5:55 PM CST
Where
Stonewall County, 8 mi NNW of Aspermont to 3.69 mi ESE of Aspermont
Measured
66 kt (76 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
Mesonet
Coordinates
33.257, -100.283

A massive high precipitation supercell storm tracked southeastward over Stonewall County during the 17:00 CST hour on the 13th. The storm produced a large swath of damaging winds as it impacted areas near Aspermont. A Texas Tech University West Texas Mesonet site northeast of the city sustained a direct hit from a weak tornado which was embedded within the parent mesocyclone.

Skywarn storm spotters and storm chasers initially reported thunderstorm winds estimated between 70 mph and 80 mph along U.S. Highway 83 north of Aspermont at 17:22 CST. At approximately the same time, the onset of severe 60 mph gusts occurred at the Aspermont mesonet station. Severe gusts persisted for thirty minutes at the mesonet site, and local law enforcement officials reported that a tractor-trailer was blown over near the intersection of U.S. Highways 83 and 380 northeast of Aspermont at 17:34 CST. The driver of the truck was treated for minor injuries and released. The passage of a tornado at the site was well-corroborated by detailed pressure analyses, storm chaser accounts, and post-storm surveys at 17:30 CST. Although the highest wind speeds measured by the mesonet station during the event were tornadic in nature, a peak non-tornadic wind gust of 76 mph was recorded at 17:45 CST, ten minutes after the tornado had passed.

A post-storm survey by Texas Tech University West Texas Mesonet meteorologists revealed that utility poles were snapped along a three mile swath northeast of Aspermont. Minor damages to light weight structures and trailers was additionally common, along with wind damage to native mesquite trees and one center irrigation pivot system was destroyed. The most significant structural damage occurred three miles east of Aspermont just south of U.S. Highway 380, where a the roof was blown off of a well-constructed farm house and a large horse bard was substantially damaged. This damage was deemed to have most likely resulted from outflow winds given that all debris from the structures was blown downwind toward the southeast.

Tornado, Stonewall

When
June 13, 5:25 PM CST to 5:35 PM CST
Where
Stonewall County, 2.5 mi N of Aspermont to 2.59 mi ESE of Aspermont
Rating
EF1
Path length
4 mi
Path width
200 yd
Property damage
$100,000
Reported by
Mesonet
Coordinates
33.186, -100.230

A tornado tracked southeast through rural areas near Aspermont between 17:25 CST and 17:35 CST. This tornado was obscured by precipitation and blowing dust within a massive high precipitation supercell. Although storm chasers observed suspicious storm features and small debris fallout that led them to believe a tornado was lurking within the bear's cage, visual observations of the tornado were virtually non-existent. The tornado, however, struck a Texas Tech University West Texas Mesonet site three miles northeast of Aspermont at 17:30 CST. Both meteorological data from the mesonet and a post-storm survey confirmed the occurrence of this tornado.

The tornado developed near the intersection of Farm to Market Roads 3431 and 1263 two and a half miles north of Aspermont. Texas Department of Transportation signs were blown in multiple directions near the intersection, and a 200 yard path in broken utility poles displayed distinctly different fall patterns than the many additional downed poles along the broader swath of ambient thunderstorm winds.

Two homes along Farm to Market Road 3431 were damaged east of the intersection. The most significant damage included a partially removed roof and the destruction of two barns. Multiple stock trailers were rolled, with one apparently displaced some distance and unaccounted for. A resident witnessed the event and described strong northwesterly winds, then a period of relatively light winds. During the calm, three white funnels were seen approaching the property; followed by the onset of a loud roar and an intense wind that caused the structure's roof to lift.

The damage path remained visible in native mesquite tree damage and damage to fences and utilities southeastward to the mesonet site located three miles northeast of Aspermont. At 17:30 CST the automated station recorded a peak gust of 100 mph and a corresponding brief surface pressure drop of 32 millibars. A guy wire to the station was broken, but significant operational damage did not occur.

The end of the tornado's path was difficult to discern, but it is believed the tornado dissipated before it reached U.S. Highway 380 east of Aspermont. Although evidence of additional tornadoes was not found in Stonewall County, the supercell cycled again and produced a significant tornado in adjacent parts of Haskell County.

Tornado related damages are estimated at $100,000, with approximately $350,000 in total losses attributed to both wind and tornado activity in the Aspermont vicinity on the 13th. No injuries were reported.

Hail, Swisher

When
June 13, 5:30 PM CST
Where
Swisher County, 1 mi NE of Tulia
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.540, -101.758

A second severe storm impacted the Tulia area around 17:30 CST. Penny size hail was reported just northeast of the city by an off-duty National Weather Service meteorologist.

Hail, Briscoe

When
June 13, 5:32 PM CST to 5:46 PM CST
Where
Briscoe County, Silverton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.470, -101.300

Local law enforcement officials and storm spotters reported golfball size hail in Silverton. Deputies observed a brief tornado southwest of the city near the onset of the hail fall. No significant damages were reported.

Tornado, Briscoe

When
June 13, 5:32 PM CST
Where
Briscoe County, 4 mi SW of Silverton
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
34.429, -101.350

Multiple storm chasers, including off-duty National Weather Service meteorologists, and local law enforcement officials reported witnessing a brief tornado southwest of Silverton shortly after 17:30 CST. The tornado reportedly appeared as a narrow rope condensation funnel which extended more than half way to the surface with a brief dust whirl noted at the ground. The tornado remained in open country and no damage was reported.

Hail, Hale

When
June 13, 5:40 PM CST to 6:15 PM CST
Where
Hale County, 1 mi WSW of Seth Ward to 6 mi E of Seth Ward
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
34.215, -101.696

The National Severe Storms Laboratory SHAVE Project reported quarter size hail, occasionally larger, in the Seth Ward vicinity between 17:45 and 18:15. The hail was preceded by damaging thunderstorm winds immediately southwest of Seth Ward.

Thunderstorm Wind, Hale

When
June 13, 5:40 PM CST
Where
Hale County, 1 mi WSW of Seth Ward
Measured
56 kt (64 mph) estimated gust
Reported by
SHAVE Project
Coordinates
34.215, -101.696

Thunderstorm winds blew siding off of a barn just southwest of Seth Ward at 17:40 CST. By 17:45 CST, large hail began to fall at the damage site.

Hail, Hale

When
June 13, 5:45 PM CST to 5:47 PM CST
Where
Hale County, 6 mi E of Seth Ward
Measured
2 in hail
Reported by
SHAVE Project
Coordinates
34.220, -101.575

Two inch diameter hail was reported by the The National Severe Storms Laboratory SHAVE Project east of Seth Ward. These very large hail stones briefly mixed with smaller quarter size hail. No significant damage was reported as a result of the hail.

Tornado, Briscoe

When
June 13, 5:51 PM CST to 5:52 PM CST
Where
Briscoe County, 5.5 mi SE of Silverton to 6.06 mi SE of Silverton
Rating
EF0
Path length
0.75 mi
Path width
75 yd
Reported by
NWS Employee
Coordinates
34.414, -101.232

The previously tornadic supercell near Silverton continued to move east and produced a second tornado southeast of the city shortly before 18:00 CST. Storm chasers witnessed the rope-shaped tornado for approximately one minute as it emerged from precipitation. The tornado occurred in open country and no damage was reported.

Thunderstorm Wind, Briscoe

When
June 13, 6:05 PM CST
Where
Briscoe County, 7 mi ESE of Silverton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.431, -101.186

The Texas Tech University West Texas Mesonet site east of Silverton recorded a peak thunderstorm gust of 65 mph at 18:05 CST. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170614, 170615, 170640, 170641, 170645, 170643, 170646, 170647, 170648, 170649, 170786, 170830, 170688, 170691, 170693, 170698, 170702, 170699, 170706, 170697.